You are here
JAMA Internal Medicine reports that exposure to statin medications may be linked to histologically confirmed idiopathic inflammatory myositis.
A population-based, case-control study, using the South Australian Myositis Database, examined 221 patients with idiopathic inflammatory myositis (IIM) matched 1:3 with 662 controls. The 221 IIM cases had a mean age of 62.2 years, and 132 (59.7%) were female
Statin exposure at the time of IIM diagnosis was seen in 30.8% of the IIM patients and 21.5% of controls (P = .005). There was a statistically significant 79% increased risk of idiopathic inflammatory myositis cases in those exposed to a statin drug compared with controls (adjusted odds ratio, 1.79; 95% CI, 1.23-2.60; P = .001).
The CDC estimates nearly 71% of adults with cardiovascular disease and 54% of adults with hypercholesterolemia use a cholesterol-lowering. While myalgias are common, but myopathy occurs in less than 1% and rhabdomyolysis and necrotizing myositis are very rare. A NEJM article has shown that autoantibodies against 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase and is estimated to occur in approximately 2 or 3 of every 100,000 patients treated with statins.